EconPapers    
Economics at your fingertips  
 

Can pollution tax rebates protect low-wage earners?

Don Fullerton () and Holly Monti

Journal of Environmental Economics and Management, 2013, vol. 66, issue 3, 539-553

Abstract: Pollution taxes are believed to burden low-income households that spend a greater than average share of income on pollution-intensive goods. Some proposals offset that effect by returning revenue to low-income workers via reduced labor tax. We build analytical general equilibrium models with both high-skilled and low-skilled labor, and we solve for the change in real net wage of each group. Decomposition shows the separate effects of the tax rebate, higher product prices, and the changes in relative wage rates. We also include numerical examples. Even though the pollution tax injures both types of labor, in most cases we find that returning all of the revenue to low-skilled workers is still not enough to offset higher product prices. Changes in relative wage rates may further hurt low-skilled labor. Protecting low-income workers is possible in this model only if they are defined as those below a relatively low wage threshold, but we discuss many possible elaborations of this model that could affect those results.

Keywords: Tax incidence; Distributional effects; Revenue neutral reform (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (46)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069613000624
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:66:y:2013:i:3:p:539-553

DOI: 10.1016/j.jeem.2013.09.001

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jeeman:v:66:y:2013:i:3:p:539-553